Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 16, NWS Elko, NV

May 31, 2018Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at May 31, 2018, 2:19 AM PDT for Nye County, White Pine County, Nevada. It took effect at May 31, 2018, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 31, 2018, 2:19 AM PDT (09:19 UTC)
In effect from
May 31, 2018, 11:00 AM PDT
Expired
May 31, 2018, 8:48 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3429 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS75 KLKN 310919
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
219 AM PDT Thu May 31 2018

NVZ035-041-010400-
/O.NEW.KLKN.WI.Y.0016.180531T1800Z-180601T0400Z/
White Pine County-Northeastern Nye County-
219 AM PDT Thu May 31 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT
THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM this morning to 9 PM PDT this
evening. 

* WINDS...South 15 to 30 mph gusting to 55 mph.

* TIMING...The strongest winds will occur from early afternoon
  through early evening.

* IMPACTS...Drivers of high profile vehicles could experience  
  difficulty along highway 93 especially due to crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
2 follow-up statements
026 
WWUS75 KLKN 312113
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
213 PM PDT Thu May 31 2018

...Wind Advisory remains in effect for White Pine and Northeastern
Nye County...

...Frost Advisory tonight for most of the area due to overnight
lows dropping into the 30s...

NVZ035-041-010515-
/O.NEW.KLKN.FR.Y.0001.180601T1200Z-180601T1800Z/
/O.CON.KLKN.WI.Y.0016.000000T0000Z-180601T0400Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Duckwater, and Currant Summit
213 PM PDT Thu May 31 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 5 AM TO 11 AM PDT FRIDAY...

The National Weather Service in Elko has issued a Frost Advisory,
which is in effect from 5 AM to 11 AM PDT Friday. 

* WINDS...South 15 to 30 mph gusting to 55 mph.

* TIMING...The strongest winds will occur from early afternoon 
  through early evening. 

* TEMPERATURE...Low to mid 30s

* Impacts...Drivers of high profile vehicles could experience 
  difficulty along highway 93 especially due to crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

NVZ030-031-037-040-010515-
/O.NEW.KLKN.FR.Y.0001.180601T1200Z-180601T1800Z/
Humboldt County-Northern Elko County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Winnemucca, McDermitt, Paradise Valley, 
Golconda Summit, Jackpot, Wildhorse, Owyhee, Austin, 
Austin Summit, Eureka, Diamond Valley, Pinto Summit, Tonopah, 
and Round Mountain
213 PM PDT Thu May 31 2018

...FROST ADVISORY IN EFFECT FROM 5 AM TO 11 AM PDT FRIDAY...

The National Weather Service in Elko has issued a Frost Advisory,
which is in effect from 5 AM to 11 AM PDT Friday. 

* TEMPERATURE...30s

* IMPACTS...Outside plants may experience damage due frost just 
  before and during sunrise

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
240 
WWUS75 KLKN 010348
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
848 PM PDT Thu May 31 2018

...Frost Advisory tonight for most of the area due to overnight
lows dropping into the 30s...

NVZ035-041-011800-
/O.CAN.KLKN.WI.Y.0016.000000T0000Z-180601T0400Z/
/O.CON.KLKN.FR.Y.0001.180601T1200Z-180601T1800Z/
White Pine County-Northeastern Nye County-
848 PM PDT Thu May 31 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 AM PDT
FRIDAY...
...WIND ADVISORY IS CANCELLED...

Winds have fallen below criteria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

NVZ030-031-037-040-011800-
/O.CON.KLKN.FR.Y.0001.180601T1200Z-180601T1800Z/
Humboldt County-Northern Elko County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
848 PM PDT Thu May 31 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 AM PDT
FRIDAY...

* TEMPERATURE...30s

* IMPACTS...Outside plants may experience damage due frost just 
  before and during sunrise

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 30, 2:49 PM PDT, 11 hours 30 minutes earlier.

Area forecast discussion, May 30, 2:49 PM PDT, 11 hours 30 minutes before
Area Forecast Discussion
National Weather Service Elko NV
249 PM PDT Wed May 30 2018

.SYNOPSIS...Strong to possibly severe thunderstorms this evening
will generate very gusty winds and hail this evening, especially
over northeast Nevada. Showers and thunderstorms continue into
Thursday as a cold front moves across the state. Drier weather
arrives by Friday with very warm days expected for the weekend.

&&

.SHORT TERM...Tonight through Friday.

Convection has fired over the northwest corner of Nye county
(Gabbs vicinity) and tracking NNE, covering portions of Lander
and Eureka counties. Activity is expected to increase during the
mid afternoon hours and continue to track NNE in advance of a
prominent trough axis along the nrn Calif coast. Recent mesoanalysis
yields the highest surface based CAPE over central NV with values
exceeding 1000 J/kg, with effective shear around 40 knots is
located over northeast NV (Elko county). As the storms track
farther northeast, expect stronger convection later this afternoon
and early evening with localized severe storms. Severe wind gusts
is the main severe weather threat, but cannot rule out marble to
quarter sized hail with the strongest storms. Rainfall will be
mostly concentrated on an axis from Jackpot to Elko/Spring
Creek/Diamond Valley to the Big Smokey Valley.

Trough axis will be moving across Nevada Thursday afternoon and
night. Air mass will be cooler and CAPE values will not be as
high, but isolated strong storms may still exist toward the
Jackpot area in terms of gusty winds. Localized robust showers
will still occur (coinciding with the cold front during the mid
afternoon hours), mostly along an axis from Jackpot, the Rubies
and Diamond Valley. Much drier across most of Humboldt county in
the more stable post frontal air mass. In advance of the cold
front, gusty winds will develop over eastern half of White Pine
county including Steptoe Valley with wind gusts in the 30-40 knot
range but below wind advisory criteria.

Drier air aloft advects across nrn Nevada on Friday behind
departing trough. Lingering showers may prevail between Jackpot
and Wells, but much of the forecast area will be mostly sunny but
with below normal temps to greet the first day of June.

.LONG TERM...Friday night through Wednesday.

Westerlies retreat northward over the weekend with higher
temps with Sunday being the warmest day of the long term period. A
weak cold front moves across the intermountain West Monday/Tuesday
time period but appears moisture starved at this time. Cool dry
air encompasses the region, but most valleys will still reach the
80s.

&&

.AVIATION...Storm system moving through the region causing active
weather at all terminals. Best chance for convection will be in a
corridor from northwestern Nye to northeast Elko Counties.
Thunderstorms possible near KBAM, KEKO, and KELY today. KEKO has
the highest chance for the strongest storms with gusty erratic
winds and hail possible. Same region and terminals (minus KELY)
will have a slightly smaller chance for thunderstorms tomorrow as
well. Storm system will cause gusty southwesterly winds today for
all terminals and for KELY and KTPH again tomorrow.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

88/88/99
Hazardous weather outlook, May 30, 4:14 AM PDT, 22 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
414 AM PDT Wed May 30 2018

NVZ030-031-033>041-311115-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
414 AM PDT Wed May 30 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

A Pacific trough of low pressure and associated cold front will
approach Nevada today. A few strong to isolated severe
thunderstorms could develop later this afternoon and evening,
primarily across central and northeast parts of the state. Main
threats would include: locally heavy downpours that could cause
flooding, strong downburst or outflow winds, hail, and dangerous
cloud-to- ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low pressure will move through the state Thursday. More isolated
severe thunderstorms will be possible across northern Elko County.
Main threats would include: locally heavy downpours that could
cause flooding, strong downburst or outflow winds, hail, and
dangerous cloud-to- ground lightning. Winds will be breezy south
of highway 50 in central Nevada.

Dry weather is expected Friday into early next week with much
warmer temperatures over the weekend. A weak and mainly dry cool
front could lower temperatures back down closer to normal
across northern Nevada by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:52 AM PDTSpecial Weather StatementLKNElko38 min
May 31, 11:20 AM PDTSevere Thunderstorm WarningLKNElko25 min
May 31, 11:41 AM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 11:43 AM PDTSpecial Weather StatementLKN47 min
May 31, 12:11 PM PDTSpecial Weather StatementLKN49 min
May 31, 12:11 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 12:16 PM PDTSpecial Weather StatementLKNElko44 min
May 31, 12:43 PM PDTSpecial Weather StatementLKN62 min
May 31, 12:57 PM PDTSevere Thunderstorm WarningLKNElko33 min
May 31, 1:04 PM PDTSevere Thunderstorm WarningLKNElko26 min
May 31, 1:05 PM PDTSevere Thunderstorm WarningLKNElko25 min
May 31, 1:08 PM PDTSpecial Weather StatementLKNElko52 min
May 31, 1:15 PM PDTSevere Thunderstorm WarningLKNElko30 min
May 31, 1:25 PM PDTSevere Thunderstorm WarningLKNElko35 min
May 31, 1:31 PM PDTSevere Thunderstorm WarningLKNElko29 min
May 31, 1:55 PM PDTSpecial Weather StatementLKN50 min
May 31, 1:57 PM PDTSpecial Weather StatementLKNElko33 min
May 31, 2:05 PM PDTSpecial Weather StatementLKN55 min
May 31, 2:11 PM PDTSevere Thunderstorm WarningLKNElko22 min
May 31, 2:13 PM PDTFrost AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine21 hr
May 31, 2:22 PM PDTSevere Thunderstorm WarningLKNElko38 min
May 31, 2:26 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 3:03 PM PDTSpecial Weather StatementLKN42 min

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.